Arkansas, 2021

Excessive Heat in Arkansas, July 29 to 31, 2021

July 29 to 31, 2021 · NWS MEG · 10 events in 10 counties and zones

Upper-level ridging strengthened over the Mid-South late in July as dewpoints surged to near 80 degrees across parts of the region. High temperatures combined with the high dewpoints to produce heat index values of 110 degrees or higher.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Upper-level ridging strengthened over the Mid-South late in July as dewpoints surged to near 80 degrees across parts of the region. High temperatures combined with the high dewpoints to produce heat index values of 110 degrees or higher.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 29, 9:24 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 29, 9:24 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1024 AM CDT Thu Jul 29 2021

.UPDATE...
Have issued an Excessive Heat Warning across the southern tier
and portions of the Mississippi Delta for heat index values 110
or greater. Otherwise forecast remains the same.

 Belles

&&

.PREV DISCUSSION... /issued 609 AM CDT Thu Jul 29 2021/

UPDATE...Aviation Discussion.

PREV DISCUSSION... /issued 403 AM CDT Thu Jul 29 2021/

Presently, temperatures are into the mid to upper 70s with patchy
fog along the Tennessee River. Whitesnake sang it best, "Here I
go again..." telling you we have another Heat Advisory for all of
the Mid-South from 10am to 8pm. Temperatures in the mid to upper
90s with heat indices 105F-110F this afternoon.

For Friday, with the high pressure still parked over us temperatures
look to hit the century mark for at least parts of the Mid-South.
With heat index values climbing around the 110F mark some parts of
the area may need an Excessive Heat Warning. This is being watched
closely.

As we head into the weekend, amplification of the ridge over The
Rockies and the trough over the Great Lakes will return us to
northwest flow. A cold front will advance towards the region
Saturday evening. This cold front will do us all a solid by bringing
two things, 1. widespread rain through Sunday into the Monday and 2.
cooler temperatures and lower humidity behind the front. I can't
express in any written words how EXCITED I am at this prospect.
Temperatures only into the upper 80s and low 90s with overnight lows
in the upper 60s and low 70s. This pattern hangs around through
middle of next week, so rain and cooler temperatures look to stick
around through this timeframe.

SMW

&&

.AVIATION...
12Z TAFs

Patchy fog at MKL and near TUP should dissipate over the next hour
or two. Otherwise VFR conditions and light, generally west to
southwest, winds expected through the period.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 8 PM CDT this evening for Phillips.

     Heat Advisory until 8 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Heat Advisory until 8 PM CDT this evening for Dunklin-Pemiscot.

MS...Excessive Heat Warning until 8 PM CDT this evening for Calhoun-
     Chickasaw-Coahoma-Monroe-Panola-Quitman-Tallahatchie-Tunica-
     Yalobusha.

     Heat Advisory until 8 PM CDT this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Heat Advisory until 8 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jul 29, 9:30 AM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1030 AM CDT Thu Jul 29 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-301015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1030 AM CDT Thu Jul 29 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Hot and Humid conditions are expected.  Heat Advisories and
Excessive Heat Warnings are in effect until 8 PM this evening for
portions of the Mid-South. Check the latest forecasts and statements
for locations and details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday it will be hot and humid once again. Temperatures nearing
100F with heat indices around 110F. Saturday is another hot day
where heat advisories may be needed. The latter half of the
weekend into next week we look to finally cool down a bit.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 excessive heat. Local standard time, as filed.

Excessive Heat, Phillips

When
July 29, 11:00 AM CST to July 31, 7:00 PM CST
Where
Phillips forecast zone
Reported by
AWOS
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

Heat index values reached 110 degrees or higher in the afternoon and early evening.

Excessive Heat, Clay

When
July 30, 11:00 AM CST to 7:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Heat index values reached 110 degrees or higher in the afternoon and early evening.

Excessive Heat, Greene

When
July 30, 11:00 AM CST to 7:00 PM CST
Where
Greene forecast zone
Reported by
ASOS
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

Heat index values reached 110 degrees or higher in the afternoon and early evening.

Excessive Heat, Craighead

When
July 30, 11:00 AM CST to 7:00 PM CST
Where
Craighead forecast zone
Reported by
ASOS
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Heat index values reached 110 degrees or higher in the afternoon and early evening.

Excessive Heat, Mississippi

When
July 30, 11:00 AM CST to 7:00 PM CST
Where
Mississippi forecast zone
Reported by
ASOS
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

Heat index values reached 110 degrees or higher in the afternoon and early evening.

Excessive Heat, Poinsett

When
July 30, 11:00 AM CST to 7:00 PM CST
Where
Poinsett forecast zone
Reported by
ASOS
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

Heat index values reached 110 degrees or higher in the afternoon and early evening.

Excessive Heat, Crittenden

When
July 30, 11:00 AM CST to July 31, 7:00 PM CST
Where
Crittenden forecast zone
Reported by
ASOS
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Heat index values reached 110 degrees or higher in the afternoon and early evening.

Excessive Heat, Cross

When
July 30, 11:00 AM CST to July 31, 7:00 PM CST
Where
Cross forecast zone
Reported by
ASOS
Coordinates
35.296, -90.771 (the zone’s center; the record gives no point)

Heat index values reached 110 degrees or higher in the afternoon and early evening.

Excessive Heat, St. Francis

When
July 30, 11:00 AM CST to July 31, 7:00 PM CST
Where
St. Francis forecast zone
Reported by
AWOS
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Heat index values reached 110 degrees or higher in the afternoon and early evening.

Excessive Heat, Lee

When
July 30, 11:00 AM CST to July 31, 7:00 PM CST
Where
Lee forecast zone
Reported by
AWOS
Coordinates
34.781, -90.782 (the zone’s center; the record gives no point)

Heat index values reached 110 degrees or higher in the afternoon and early evening.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976011, 975535, 975536, 975537, 975538, 975539, 976002, 976003, 976007, 976008.